Wyoming, 2019

High Wind in Wyoming, January 6 to 7, 2019

January 6 to 7, 2019 · NWS RIW · 3 events in 3 counties and zones

A cold front moved across Wyoming and brought high winds to the wind prone areas of central Wyoming. The highest wind occurred in the higher elevations of the Green Mountains where a maximum wind gust of 82 mph was recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across Wyoming and brought high winds to the wind prone areas of central Wyoming. The highest wind occurred in the higher elevations of the Green Mountains where a maximum wind gust of 82 mph was recorded. An 80 mph gust was reported south of Casper as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 6, 1:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 6, 1:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
123 AM MST Sun Jan 6 2019

.SHORT TERM...Today through Tuesday Night

Light snow has begun to fall since midnight Sunday across the far
west mountains and Jackson Hole. 150+kt jet is working its way north
through western Wyoming early Sunday morning. This jet will
translate east through the forecast area Sunday. Shortwave energy
and associated moisture will decrease by mid-afternoon Sunday with a
period of drying to follow. Valley locations could still see 1 to 3
inches of snow by mid afternoon Sunday. Mountain totals will
generally range from 4 to 8 inches. Downsloping winds will keep
conditions dry east of the Continental Divide while there could
still be a period of light snow through midday Sunday across
Sweetwater County. Pinedale and zone 25 may end up being on the low
end of the forecast snowfall totals. Since the snowfall is just
underway have opted to not make any changes at this time to the
ongoing winter weather advisory. As for winds, lee trough over
northeast Wyoming will generate a southwest wind 20 to 30 mph with
gusts to 40 mph across central Wyoming Sunday afternoon.

Broad trough will remain across the forecast area Sunday night with
120+kt jet progressing across the Pacific Northwest and the
Intermountain West. Shortwave energy associated with this feature
will reach the western border Monday morning and 700-500mb layer
relative humidity increases in the west after midnight Monday. Mid-
level and upper level winds will increase during this same period as
northwest-southeast oriented jet slides across western Wyoming.
Light snow will break-out in the far west after 06Z/Monday. The best
potential for moderate to heavy snow appears to be from about 09Z to
15Z/Monday. Left exit region of the jet, 700mb temperatures of -12C,
lapse rates of 6-7C/km, and west-southwest 30-40kt winds will all
aid orographic snow production during this 6-hour window. Westerly
wind will increase Monday morning as 700mb winds trend to 40-50kts.
The combination of snow and wind will make for a hazardous commute
over Teton Pass Monday morning. Widespread blowing snow and reeduced
visibilities are expected in the western mountains and valleys Monday
morning. Will continue the winter storm watch for the expected
impacts not necessarily the expected snowfall totals.

Timing of the watch may need to be adjusted as the snow should be
on a rapid decline across the west between 18Z-21Z/Monday. Trough
axis and a cold front will push east of the Continental Divide during
this time. Both the GFS and NAM show noticeable drying across the
west during this time with lapse rates becoming stable. The story
then becomes the wind east of the Divide. Widespread 700mb wind of
50-55kts, cold air advection, and a favorable 700mb gradient across
the state all lend credence to the current high wind watch. Made
adjustments to the expected wind gusts Monday afternoon across
favored west-northwest flow locations, like the Wind River Basin.
Late Monday afternoon pressure rises look to be on the order of +8 to
+9mb/3 hours. This should translate to widespread 40 to 50 mph gusts
Monday afternoon.

The weather picture turns quieter Monday evening as the jet lifts
north and the pressure gradient relaxes. Shortwave ridging will move
into the state overnight in response to the next trough approaching
the West Coast. This ridge will traverse the forecast area Tuesday
and Tuesday night with southwest flow and warm air advection
increasing late in the period. It will be dry with much less wind on
Tuesday. The lack of wind will limit mixing, so temperatures will be
cooler Tuesday than Monday. Foothill locations and the I-25 corridor
are likely to be the warmest locations.

.LONG TERM...Wednesday through Sunday

Overview...A weak Pacific cold front will move east across the area
Wednesday night, bringing chances of snow showers to the northwest
mountains late Wednesday through Thursday morning, and breezy to
windy conditions mainly across the southern wind corridor.  A ridge
of high pressure will then bring more tranquil weather Thursday
afternoon through the weekend with most highs in the 30s to lower
40s, except for under steepening inversions over western valleys and
lower central basins where highs will only be in the 20s to lower
30s.

Discussion...Synoptic pattern on Wednesday morning is forecast to
feature ridge centered across the High Plains with trough along the
west coast.  This trough is expected to shear northeast up the
backside of the ridge, across Montana Wednesday night.  Both GFS and
ECMWF have trended weaker with this system over the last few runs
with the latest 06/00z ECMWF dampening most of this system out as it
crests the ridge Wednesday night, keeping Wyoming dry.  GFS
continues to bring some light QPF into the northwest Wednesday
night.  Forecast keeps chance PoPs in the NW, but we may need to
back off of these if the weakening trends continue.  Upper ridge
rebuilds over the area behind this system late Thursday and Friday
with the next series of Pacific systems expected to split over and
under the ridge as they move inland.  The protective ridge will keep
these systems well north and south of our area.  Weak flow and a
dry, warm lid of air aloft will likely result in steepening
inversions over the western valleys and lower central basins that
will lag better mixed areas by around 10 degrees for highs and lows.
These conditions will also be favorable for some fog development in
the nighttime and morning hours.

&&

.AVIATION...For the 12Z TAFS through 12Z Monday

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Snow will occur in most areas through 00Z. MVFR to IFR conditions
will be common at the terminal sites. Conditions will be improving
around 00Z at most places. KJAC will see snow through the period
with some improvement around 00Z Monday, but conditions will again
lower by 11Z Monday with the next batch of snow. Mountains will be
frequently obscured through the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

VFR conditions will occur through the period. Windy conditions at
KCPR airport will continue through 00Z, then decrease some after
00Z. Areas of LLWS will occur along the east slopes of the Wind
River and Absaroka Mountains after 03Z Monday through 12Z Monday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Snow will persist in far west Wyoming through Monday with the
exception of a brief break Sunday evening as two distinct weather
systems move across the state. Southwest Wyoming and areas east of
the Continental Divide will generally remain dry. The wind will be
on the increase Sunday and Monday for almost all of western and
central Wyoming. Gusty southwest wind 25 to 40 mph will be common
Sunday in the corridor stretching from Sweetwater County into
Natrona County as well as the higher terrain. The second weather
system will bring even stronger winds as a cold front blasts across
the region Monday morning. West to northwest wind will blow 25 to 40
mph with gusts 45 to 60 mph. Basin inversions will break and
slightly above normal temperatures can be expected across the
forecast area. The combination of the strong wind and rising mixing
heights will create fair to good smoke dispersal Sunday and Monday.
Drier and noticeably lower wind speeds are anticipated Tuesday along
with normal to slightly above normal temperatures.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday morning through Monday afternoon for
WYZ019-020-022-028>030.

High Wind Watch Monday afternoon for WYZ005-007-016>018.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ001-
012>014-023>025.

Winter Storm Watch from late tonight through Monday afternoon
for WYZ001-002-012>015-023>025-027.

High Wind Watch from Monday afternoon through Monday evening for
WYZ010-011.

&&

SHORT TERM...CNJ
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...CNJ
Hazardous weather outlook, Jan 6, 1:28 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
128 AM MST Sun Jan 6 2019

WYZ001>020-022>030-070830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
128 AM MST Sun Jan 6 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

...Winter Weather Advisories and Watches in effect for portions of
western Wyoming Sunday and Monday...

...High Wind Watches posted Monday for southwest and central
Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Today...Snow continues across the far west mountains and valleys
through mid afternoon Monday.

Tonight...After a brief break Sunday evening, the snow will increase
again across the far west mountains and valleys after midnight
Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...A winter storm watch is in effect for portions of western
Wyoming. Periods of moderate to locally heavy snow will fall in the
western mountains and far west valleys during the morning hours. The
snow will combine with gusty wind to produce blowing and drifting
snow until early afternoon.

A high wind watch is also in effect for much of southwest and
central Wyoming from Monday morning into Monday evening. Westerly
wind 35 to 45 mph with gusts to 50 to 65 mph will be possible across
the high wind watch area. The area of strongest winds will extend
from Sweetwater County to Natrona County. Neighboring Fremont and
Johnson counties can expect very gusty wind Monday afternoon. If you
are planning travel through this area from early Monday into Monday
evening, be alert for strong wind gusts and dangerous crosswinds.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts and wind gusts
exceeding 45 mph.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 6, 3:00 AM MST to January 7, 6:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Many wind gusts past 58 mph were recorded along the south side of Casper. The highest wind gust was 80 mph along Wyoming Boulevard.

High Wind, East Sweetwater County

When
January 7, 12:44 PM MST to 3:45 PM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A wind gust of 62 mph was recorded at Bitter Creek along Interstate 80. A 60 mph was recorded at the Snow Springs RAWS site.

High Wind, Green Mountains & Rattlesnake Range

When
January 7, 12:50 PM MST to 4:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Several high wind gusts occurred at the Camp Creek RAWS site. The highest wind gust recorded was 82 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802748, 802749, 802750.